Florida, 2024

Lightning Strike in Florida, June 30, 2024

June 30, 2024 · NWS MFL · 1 event in 1 county or zone

A mid-level disturbance moved across the southern peninsula of Florida on June 30th, which led to abundant convective activity across the region. Scattered showers and thunderstorms developed across the eastern metropolitan area, especially Broward County, throughout the morning and early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A mid-level disturbance moved across the southern peninsula of Florida on June 30th, which led to abundant convective activity across the region. Scattered showers and thunderstorms developed across the eastern metropolitan area, especially Broward County, throughout the morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 30, 9:07 AM EST, 23 minutes earlier.

Area forecast discussion, Jun 30, 9:07 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1007 AM EDT Sun Jun 30 2024

...New UPDATE...

.UPDATE...
Issued at 950 AM EDT Sun Jun 30 2024

Plenty of deep tropical moisture continues to filter into South
Florida this morning as a weak mid level disturbance approaches
the region. The 12Z KMFL sounding showed PWAT values of 2.31
inches and this has allowed for showers and thunderstorms to
develop especially across the eastern half of the region this
morning. While 500mb temperatures are a bit cooler today compared
to previous days (around -7C), mid level lapse rates still remain
rather poor (5.2-5.7C/km). This will help to keep the chances of
strong thunderstorm development rather limited. However, heading
towards peak diurnal heating, instability will increase and CAPE
values could range between 2500 and 3500 J/kg over portions of
Southwest Florida this afternoon. This could be supportive of an
isolated strong thunderstorm or two with some stronger wind gusts
especially over the interior sections this afternoon. With
steering flow remaining light, storm motions will remain slow.
This, combined with the potential for heavy downpours will result
in the possibility of localized flooding especially over the east
and west coast. High temperatures today will generally remain in
the upper 80s to around 90 across most areas.

&&

.SHORT TERM...
(Today through Monday)
Issued at 219 AM EDT Sun Jun 30 2024

An unsettled pattern to close out the weekend as a mid-level
disturbance moves across the southern peninsula of Florida today
into Monday. Abundant tropical moisture will enable more coverage of
convective activity during today into tonight compared to previous
days. The additional cloud cover will help keep temperatures a few
degrees cooler today with many areas only reaching the upper 80s
though some pockets of around 90 are possible, mainly in Southwest
Florida. Accordingly, heat index values should remain below Heat
Advisory thresholds today across South Florida. Hydration and
cooling breaks are still a good idea, particularly for anyone
spending long periods of time outdoors today. Repeated rounds of
showers and storms could bring a localized flooding threat with a
focus possible over Southwest Florida this afternoon. Strong wind
gusts and frequent to excessive lightning are also concerns on this
Sunday.

A lull in convection is possible tonight but coastal activity could
linger over the local waters through the night which could keep the
flood threat in play for any areas that see repeated rounds of
rainfall earlier in the day. Monday will again be warm and unsettled
but the winds becoming more south-southeasterly will help focus
afternoon convection from just inland of the Atlantic into Southwest
Florida with a focus along the State Road 80 corridor/Lake
Okeechobee possible by late afternoon/early evening on Monday. Upper
80s to lower 90s for high temperatures continues though heat index
values climb back above 100 across most of the area.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 219 AM EDT Sun Jun 30 2024

A trough over the eastern United States will help keep an unsettled
pattern over much of Florida to kick off the work week and that will
linger into mid-week before the trough deamplifies as it slides east
into the Atlantic. Abundant tropical moisture will remain over the
region as large-scale high pressure builds in over Florida on the
surface and the southeastern United States aloft. Beryl is forecast
to remain south of the area thanks to this high pressure pattern as
it moves westerly to west-northwesterly this week. This will mean
that diurnally-driven sea breeze showers and thunderstorms will be
the main story through the week along with continued warmth. Heat
index values will quietly creep back up through the week with the
potential for Heat Advisories returning. Easterly flow will favor
morning convection around the Atlantic moving inland and focused
over the interior and Southwest Florida by the afternoon and early
evening hours each day.

&&

.AVIATION...
(12Z TAFS)
Issued at 734 AM EDT Sun Jun 30 2024

Showers and thunderstorms will continue to develop around the east
coast terminals through the morning and into the early afternoon
hours as winds increase out of the east. Gusty and erratic winds
along with sub-VFR conditions are possible in and around showers
and storms. These storms will slowly push towards the interior and
west coast later this afternoon into this evening. Winds will also
shift to the WSW at KAPF this afternoon as a Gulf breeze develops.
Short fused AMDs will be likely throughout the day.

&&

.MARINE...
Issued at 219 AM EDT Sun Jun 30 2024

A gentle to moderate easterly wind flow will remain in place across
the local waters through the weekend. This flow may turn more
southeasterly heading into the middle portion of the week. Seas
across the Atlantic and Gulf waters will remain at 2 feet or less
through early this week. Scattered to numerous showers and
thunderstorms will develop over the local waters during this time
frame. Winds and waves could be locally higher in and around showers
and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            88  77  89  79 /  70  50  70  50
West Kendall     89  75  89  77 /  80  40  70  40
Opa-Locka        89  77  90  78 /  70  40  70  50
Homestead        88  77  89  79 /  70  50  60  50
Fort Lauderdale  87  78  88  80 /  70  40  60  50
N Ft Lauderdale  88  78  89  80 /  70  40  60  50
Pembroke Pines   90  77  92  79 /  70  40  60  50
West Palm Beach  88  77  90  79 /  70  30  60  40
Boca Raton       89  78  90  80 /  70  40  60  50
Naples           90  75  89  78 /  80  30  70  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...RAG
LONG TERM....RAG
AVIATION/UPDATE...CWC
Hazardous weather outlook, Jun 30, 8:49 AM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
949 AM EDT Sun Jun 30 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
011400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
949 AM EDT Sun Jun 30 2024

...Scattered to Numerous Thunderstorms Today...
...Localized Flooding Possible...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered to numerous thunderstorms will continue to
develop across South Florida through the rest of today and into the
evening. The strongest storms could contain gusty winds, frequent to
excessive lightning, and heavy downpours.

Flooding: Slow moving storms with heavy downpours could result in
localized flooding, particularly along the east and west coast.

Waterspouts: Isolated waterspout activity is possible across the
local waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous thunderstorms will be possible each day through
most of the week. The strongest storms could produce gusty winds and
heavy downpours. Slow storm motions could also result in localized
flooding.

Heat indices over 100 degrees will be possible each day across South
Florida through most of the week.

An elevated risk of rip currents may return to the Atlantic Coast
beaches towards the middle of the week as onshore flow increases.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Jun 30, 9:13 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Miami FL
1013 AM EDT Sun Jun 30 2024

FLZ067-071-072-301500-
Inland Broward County FL-Metro Broward County FL-
Inland Palm Beach County FL-
1013 AM EDT Sun Jun 30 2024

...A strong thunderstorm will impact portions of Broward and southern
Palm Beach Counties through 1100 AM EDT...

At 1013 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Tamarac, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Miramar, Coral Springs, Pompano
Beach, Davie, Plantation, Sunrise, Tamarac, Margate, Lauderhill,
Weston, Coconut Creek, Oakland Park, North Lauderdale, Lauderdale
Lakes, Cooper City, Broadview-Pompano Park, Royal Palm Ranches, and
Sunshine Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2635 8036 2620 8015 2598 8031 2615 8055
TIME...MOT...LOC 1413Z 035DEG 8KT 2622 8032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CWC

The radar

The Miami radar (KAMX), 51 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
June 30, 9:30 AM EST
Where
Broward County, 5.84 mi NE of Miramar
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.067, -80.343

Broadcast media reported that a 19-year-old male was killed by lightning strike as he was jogging at Vista View Park in Davie during a thunderstorm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Broward2024-06-3019MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191476.